Maine, 2013

Hail and Damaging Winds in Maine, September 3, 2013

September 3, 2013 · NWS CAR · 3 events in 3 counties and zones

then persisted into the evening hours. A few of the storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the late afternoon hours of the 3rd in advance of a cold front crossing the region...then persisted into the evening hours. A few of the storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 3, 2:40 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 3, 2:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT TUE SEP 3 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. A SECOND COLD FRONT
WILL CROSS THE REGION LATE WEDNESDAY AND WEDNESDAY NIGHT...WHILE
WEAK LOW PRESSURE TRACKS EASTWARD ALONG THIS FRONT. STRONG
CANADIAN HIGH PRESSURE WILL FOLLOW BEHIND THIS FRONT FOR THE END
OF THE WEEK.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
THUNDERSTORMS ARE NOW STARTING TO FIRE ALONG THE FRONTAL BOUNDARY
IN PISCATAQUIS COUNTY AND WILL MOVE NE INTO THE EASTERN HALF OF
AROOSTOOK AND PENOBSCOT COUNTIES DURING THE LATE AFTERNOON AND
EVENING. THE ENTRANCE REGION TO A STRONG UPPER JET IS NOW ENTERING
THE AREA. DEW POINTS IN THE UPPER 60S AND SOME CLEARING JUST AHEAD
OF THE FRONT HAS ALLOWED TEMPERATURES TO REACH THE MID TO UPPER
70S...RESULTING IN SBCAPE VALUES OVER 1000 J/KG. THESE FACTORS
ALONG WITH STRONG SHEAR LEADS TO THE THREAT OF A FEW STRONG
STORMS. WILL MAINTAIN ENHANCED WORDING FOR GUSTY WINDS...SMALL
HAIL AND HEAVY RAINFALL THROUGH ABOUT 9 PM THIS EVENING ALONG THE
FRONTAL BOUNDARY. WINDS ARE THE PRIMARY THREAT WITH THE STRONGER
STORMS. THESE STORMS WILL MOVE OUT OF THE AREA BY LATE THIS
EVENING.

WITH THE COLD FRONT TO THE EAST OF THE FORECAST AREA...DRIER AIR
WILL ADVECT INTO THE AREA WITH DEW POINTS DROPPING BACK INTO THE
50S FOR WEDNESDAY. LOWS TONIGHT WILL BE IN THE MID TO UPPER 50S.
SOME FOG IS EXPECTED IN COASTAL WASHINGTON COUNTY TONIGHT. SOME
MORNING CLOUDS ARE EXPECTED TOWARDS VAN BUREN AND PRESQUE
ISLE...BUT ELSEWHERE SUNSHINE IS EXPECTED UNTIL LATER IN THE DAY
WHEN ANOTHER COLD FRONT ARRIVES IN THE ALLAGASH AND SPREADS CLOUDS
ACROSS THE CROWN OF MAINE. HIGHS ON WEDNESDAY WILL RANGE FROM THE
LOW 70S NORTH TO UPPER 70S FOR BANGOR AND DOWN EAST.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MOST MODELS INDICATE A WEAK WV DEVELOPING ALG THE SECONDARY COLD
FRONT OVR N CNTRL NEW ENG LATE WED NGT SLIDING E INTO THE NRN GULF
OF ME JUST S OF EASTPORT BY 12Z THU. A RELATIVELY NARROW BAND OF
OVRRNG RNFL FORMS JUST N OF THIS FEATURE FOR MSLY CNTRL AND
DOWNEAST PTNS OF THE FA...WHICH IS BEING SUPPORTED BY A FAIRLY
VIGOROUS UPPER LVL S/WV MOVG EWRD FROM S CNTRL CAN. RNFL...WHICH
SHOULD BE LGT TO MDT WITH TOP END AMTS BETWEEN 0.25 TO 0.50 INCHES
N OF THE IMMEDIATE COAST...SHOULD TAPER OFF TO SCT SHWRS FROM W TO
E OVR THE SRN HLF OF THE FA BY THU AFTN AND THEN END WITH CLRG
SKIES FOR ALL BY THU NGT. WITH THE LLVL COLD ADVCN...CLDNSS AND
IN SOME CASES...RNFL...HI TEMPS THU WILL BE SIG COOLER FOR THE FA
AND BLO NORMAL FOR THIS TM OF SEASON.

ALTHOUGH NOT A PERFECT SET-UP FOR RADIATIONAL COOLING AS THE SFC
HI WILL REMAIN WSW OF THE FA...ENOUGH RIDGING FROM WSW TO ENE
ACROSS THE FA SHOULD ALLOW FOR DECOUPLING OF WINDS OVR SPCLY THE
WRN VLYS...RESULTING IN A POTENTIAL FREEZE FOR NW ZONES LATE THU
NGT INTO FRI MORN. A LITTLE TO ERLY FOR ANY FRZ WATCHES FOR THIS
PTN OF THE FA ATTM...BUT WE INCREASED FROST WORDING FROM PATCHY
TO AREAS FOR THIS TM PD. IN ADDITION WITH COOL MORN LOWS ERLY
FRI...AIR IN CONTACT WITH WARMER RVR WATERS WILL RESULT IN PATCHY
RVR FOG.

FRI SHOULD BE FAIR WITH SOME RECOVERY FOR HI TEMPS...ALBEIT STILL
A FEW DEG BLO NORMAL.
&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
ANOTHER S/WV FROM S CNTRL CAN ALG WITH LOW TO MID LVL WARM ADVCN
WILL RESULT IN INCREASING CLDNSS FRI NGT ALG WITH A CHC OF SHWRS
WORKING FROM THE FAR NW LATE FRI NGT TO AS FAR S AS CNTRL PTNS OF
THE FA ON SAT. DESPITE THE PRESENCE OF CLDNSS AND SCT SHWRS...THERE
SHOULD BE AT LEAST SOME SUNSHINE FOR TEMPS TO REACH WELL INTO THE
60S N TO LOWER 70S SOUTH.

WHATS LEFT OF THIS SHWR BAND SHOULD THEN MOVE E INTO THE CAN
MARITIMES SAT NGT AS ANOTHER S/WV FROM CNTRL CAN BRINGS A COLD
FRONT WITH ANOTHER BATCH OF FALL LIKE AIR FOR SUN INTO MON...WITH
FAIR CONDITIONS AND BLO NORMAL HI TEMPS AND PERHAPS FROSTS AND
FREEZES FOR EITHER OR...OR PERHAPS BOTH SUN NGT AND MON NGT.
TMG AND PSN OF THE SFC HI DURG THIS TM FRAME MAKES IT NOT WORTH
ADVERTISING FROST ATTM... BUT THE POTENTIAL IS THERE...AND WE WILL
LIKELY BE CONCERNED AND MORE PRECISE WITH FROST/FREEZE POTENTIAL
AS WE GET CLOSER TO THIS PD.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT MVFR CIGS THIS AFTERNOON LIFTING TO PREDOMINANT
VFR CONDITIONS OUTSIDE OF THUNDERSTORMS. THUNDERSTORMS WITH TOPS
TO FL350 ARE EXPECTED TO IMPACT MOSTLY HUL...PQI AND CAR THIS
EVENING. IFR CIGS ARE EXPECTED TO RETURN FOR BHB AND BGR THIS
EVENING BEFORE DRY AIR ARRIVES AND PUSHES THE CLOUDS EAST. A FEW
HOURS OF MVFR CIGS ARE POSSIBLE WEDNESDAY MORNING NORTH OF HUL.

SHORT TERM: VFR ALL SITES XPCTD THRU SUN...XCPT A BRIEF PD OF
MVFR IN SHWRS POSSIBLE LATE WED NGT INTO ERLY THU MORN KHUL SWRD
TO THE COAST.
&&

.MARINE...
NEAR TERM: FOG WILL DISSIPATE BY WEDNESDAY MORNING AS DRIER SW
WINDS ARRIVE FOR WEDNESDAY.

SHORT TO LONG TERM: NO DEFINITIVE PD OF SCA HDLNS XPCTD FOR THIS
UPDATE. WENT WITH A BLEND OF WW3 AND SWAN NAM FOR WV HTS... WITH
WV HTS LOWERED ALG THE IMMEDIATE COAST FROM HIER OPEN WATER WV HTS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...MCW
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...MCW/VJN
MARINE...MCW/VJN
Hazardous weather outlook, Sep 3, 2:45 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EDT TUE SEP 3 2013

MEZ001>006-010-011-015-031-032-040745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
345 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY INTO
THE EVENING. SOME STORMS WILL HAVE GUSTY WINDS AND SMALL HAIL. THE
BEST THREAT FOR THE STRONGER STORMS IS NORTH AND WEST OF
INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-040745-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
345 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-040745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
345 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 3:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
425 PM EDT TUE SEP 3 2013

MEZ002-004>006-010-011-031-032130-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...PATTEN...
MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD
425 PM EDT TUE SEP 3 2013

SHOWERS AND THUNDERSTORMS ALONG A LINE FROM GREENVILLE TO
CARIBOU. THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS ALONG WITH
SMALL HAIL AND HEAVY DOWNPOURS. THOUGH THERE IS NOT A WIDESPREAD THREAT
OF SEVERE THUNDERSTORMS...THEY ARE POSSIBLE. THE THUNDERSTORMS ARE
MOVING FROM SOUTHWEST TO NORTHEAST.

NORTON

The radar

The Caribou radar (KCBW), 135 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
September 3, 4:30 PM EST to 4:40 PM EST
Where
Piscataquis County, 7 mi W of Katahdin Iron Works to Katahdin Iron Works
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.450, -69.324

Numerous trees were toppled or snapped along a 7 mile stretch of Katahdin Iron Works Road by wind gusts estimated at 70 mph. The damage occurred between Gulf Hagas and Katahdin Iron Works.

Hail, Penobscot

When
September 3, 5:05 PM EST
Where
Penobscot County, 5.57 mi WNW of Perkins
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.660, -68.920

Golf ball size hail was reported at Jo-Mary campground.

Thunderstorm Wind, Aroostook

When
September 3, 5:30 PM EST
Where
Aroostook County, 2.13 mi NNE of Sherman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.900, -68.410

Trees were toppled along Route 2...between Island Falls and Sherman...by wind gusts estimated at 60 mph. The trees blocked one lane of the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475005, 475008, 475010.